MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S6; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S6; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5536B600
Medical Device Problem Codes Fracture (1260); Unstable (1667)
Health Effect - Clinical Codes Pain (1994); Joint Laxity (4526)
Date of Event 05/14/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient presented in office with knee pain and instability.X-rays revealed uneven joint space and what appeared to be a broken baseplate.
 
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no similar events for the lot referenced.An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a triathlon baseplate was reported.The event was confirmed via evaluation of the returned device and clinician review of the provided medical records.Method & results: product evaluation and results: visual inspection of the returned device was performed as part of the material analysis: the image shows the tibial baseplate with fracture location highlighted.Also included in the image is the tibial insert with fracture location highlighted.On visual examination, fracture of the medial posterior side of the baseplate was observed.The posterior medial peg was also observed to be detached from the baseplate.The baseplate demonstrated discoloration consistent with heat tint from explantation.Stereo microscope imaging was performed on the tibial insert.Burnishing, scratching, third body indentations and embedded debris were observed on the distal side (backside) of the insert, while embedded debris was also observed on the articulating surface of the insert.Burnishing is caused by adhesive/abrasive wear of the insert against the femoral component.Scratching and indentations are caused by third body debris trapped between the insert and femoral component during articulating.Burnishing, scratching, third body indentations and embedded debris are consistent with commonly identified damage modes in uhmwpe inserts [1].Figure shows stereo microscope images of the fractured posterior-medial peg.Significant surface material damage was observed on the fracture surface, therefore the fracture mode could not be determined.Figure shows explantation damage on the detached piece of tibial baseplate as well as discolouration due to heat tint from explantation.Figure shows a stereo microscope image of the full fracture surface associated with the detached piece of the baseplate while figure shows the full fracture surface associated with the posterior side of the baseplate.Arrows in figures indicate approximate direction of fracture propagation.A material analysis was performed on the returned device which concluded the following: " characterisation using stereo microscopy and scanning electron microscopy confirmed fracture through the baseplate in fatigue.Characterisation using stereo microscopy confirmed the fracture of the insert and evidence of embedded debris on both the articulating and distal surfaces of the insert.No manufacturing or material related defects were observed on the examined areas of the components.Clinician review: a review of the provided medical information by a clinical consultant indicated: the tka x-rays demonstrate a cemented with loss of baseplate fixation, medial subsidence nd fracture of the medial tibial plateau.In addition, the baseplate has fractured and displaced.A fractured tibial baseplate with loss of fixation, tibial component subsidence and medial plateau fracture is confirmed.The root cause of these mechanical complications cannot be discerned from the limited documentation provided.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the tibial baseplate.A material analysis was performed on the returned devices which concluded the following: "characterisation using stereo microscopy and scanning electron microscopy confirmed fracture through the baseplate in fatigue.No manufacturing or material related defects were observed on the device surfaces examined." a review of the provided medical information by a clinical consultant indicated:the tka x-rays demonstrate a cemented with loss of baseplate fixation, medial subsidence nd fracture of the medial tibial plateau.In addition, the baseplate has fractured and displaced.A fractured tibial baseplate with loss of fixation, tibial component subsidence and medial plateau fracture is confirmed.The root cause of these mechanical complications cannot be discerned from the limited documentation provided.
 
Event or Problem Description

Brand Name
TRITANIUM BPLATE TRIATHLON S6
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
arunabha mukherjee
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19455526
Report Number0002249697-2024-00826
Device Sequence Number20516942
Product Code MBH
UDI-Device Identifier07613327041514
UDI-Public07613327041514
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K123486
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Catalogue Number5536B600
Device Lot NumberCTD11746
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/14/2024
Supplement Date Received by Manufacturer10/30/2024
Initial Report FDA Received Date06/03/2024
Supplement Report FDA Received Date11/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/17/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexMale